Credit: Darrow Montgomery/file

Get local news delivered straight to your phone

Over the span of six days in mid-July, DC Fire and EMS transported about 150 overdose patients to the hospital—handily surpassing, in less than one week, the 105 total such transports it made in all of July last year. 

And since July 14, when the spike in overdoses began, over 260 people in total have been hospitalized from the same type of drug, including four people who died. 

They likely overdosed on a drug called K2, a concoction of dried plant material sprayed with different hallucinogens and chemicals, like PCP, that users then smoke. The synthetic cannabinoid is sometimes sold in small packets that look like condom wrappers. Other times, it’s in psychedelic baggies with kids’ cartoons printed on the side. 

But the drug, which is marketed as potpourri or incense and goes by a number of names—K2, Spice, Scooby Snax, bizarro—is a problem, in part, because it’s nearly impossible to know what’s inside each packet. Individual bags of the drug can contain as many as three to five different chemicals, and they vary from packet to packet. As soon as lawmakers ban one substance, manufacturers change the recipe. 

“Even if the package looks the same, you still don’t know what you’re getting,” Tanya Royster, Director of the Department of Behavioral Health, said on Kojo Nnamdi’s radio show this week. Of the over 100 different compounds that have been identified in synthetic cannabinoids, one present in the “bad batch” that affected D.C. residents was “a new variant that had not previously been identified,” she said. Put another way: “It’s like rolling the dice,” Doug Buchanan, the communications director at DC FEMS, tells City Paper

In the summer of 2015, the D.C. Council passed emergency legislation that allowed the Metropolitan Police Department to shut down, for 96 hours, any business that was caught selling the synthetic drug. But the next summer, K2 overdoses continued to sweep across D.C. In July of that year alone, DC FEMS transported nearly 600 people to the hospital who overdosed from the drug. 

“We don’t know where exactly they’ve come from,” Royster said on Kojo. But an MPD spokesperson tells City Paper that members of the department’s Narcotics and Special Investigations Division “conducted an operation” in the First District last week, “when they purchased synthetic drugs from an individual believed to be selling the ‘bad batch’ of K2.” Within the same week, the division purchased more synthetic drugs from the same source, and arrested three people as a result, the spokesperson says.

K2 still has an appeal to consumers looking for a cheap, quick high, especially to those who hear “synthetic cannabinoid” and think it mimics the effect of pot. (It doesn’t. As an anti-K2 campaign launched by the city says, “fake weed + u = zombie.”) A single joint of K2 can sell for only one or two bucks on the street. “We have had an increase in [use by] the homeless population because this drug is so cheap,” Royster also said.

Support City Paper!

$
$
$

Your contribution is appreciated.

Symptoms include aggression, muscle spasms, dehydration, vomiting, and paranoia; side effects can include seizures, brain damage, nerve trauma, and the loss of motor skills. Buchanan says the people DC FEMS has transported to the hospital are “primarily men,” but that the service has seen patients “ranging in age from early 20s to 60 years old.” They’re also likely taking the drug together. 

“When we respond to one call for one individual, more often that not we find multiple patients at the scene,” Buchanan says. “They’re smoking it together. Not in all cases, but in many, we have multiple patients at the same intersection.”

DC FEMS found a good number of those people on and around major intersections near homeless shelters, like the Community for Creative Non-Violence on 2nd and D streets NW, and the 1300 block of New York Avenue NE, by the New York Avenue Men’s Emergency Shelter. FEMS found nine people who overdosed on Fenwick Street NE, behind the shelter, as well as 10 people “up against a wall, not far from One Judiciary Square,” Buchanan says. It transported six people from that scene to the hospital.

The drug has affected homeless populations from Lexington, Kentucky, and Dallas to New York and Boston.

“Our assumption is that our population is at risk,” Carter Hewgley, a senior advisor for homelessness services at the Department of Human Services, says, noting that many of the reported overdoses have occurred near low-barrier homeless shelters. “We’re treating it [as such] while we wait to hear that these are confirmed associations.”

DHS is doing that “on a few fronts,” he says. That includes training shelter staff to recognize the signs of an overdose so they can respond properly, improving their clients’ awareness of the danger of K2 by putting posters in all the agency’s facilities, and increasing their clients’ access to water. 

Anyone who calls the shelter hotline can have water delivered to them. “No matter where you are, you have access to hydration,” Hewgley says. Additionally, DHS is hosting a shelter volunteer training session on July 30, and will teach volunteers how to administer Narcan, the prescription drug used to treat opioid overdoses

All of those efforts are wrapped into the city’s overdose prevention program, which has a pool of existing funds for this purpose. (DHS declined to say how much it has spent on dealing with the current K2 crisis.)

To an extent, it’s difficult to coordinate a city-wide response to a drug when even its consumers don’t know what they’re smoking. As Buchanan points out, Narcan might not be effective for some K2 users who didn’t take a version of the drug laced with opioids. Taking Narcan in those cases “is not going to hurt,” he says. It just might not work in stopping the effect of the drug.

But Hewgley emphasized that local agencies are taking a “coordinated approach” to the K2 response. The Department of Forensic Sciences is working on identifying the chemical composition of the drug, in the hope that DBH will then be able to find an “acute treatment” for patients who are overdosing. Until then, local agencies are encouraging staff and shelter volunteers to treat patients’ immediate symptoms. 

“It feels like the city is really taking care of our population specifically,” Hewgley says, referring to the homeless.

If you see someone experiencing the symptoms of a K2 overdose, call the Department of Behavioral Health’s 24/7 emergency hotline at 1-888-7WE-HELP.